Phenylbutazone (Butazolidin) has currently gained general acceptance as an effective agent in the treatment of arthritis and allied rheumatic conditions. That its use is attended with the risk of clinical toxicity is now being noted with increasing frequency. Kuzell and co-workers1 describe such toxic manifestations of phenylbutazone as rash, edema, nausea, activation of peptic ulcer, vertigo, and pain at the site of injection. The occurrence of agranulocytosis has been documented by others.2 Stephens and co-workers3 recorded hematemesis of serious degree in two patients, both of whom had a previous history of duodenal ulcer. The following case is one of gastric ulcer with massive hemorrhage occurring in a patient who had no previous history or symptoms of peptic ulcer. A search of the available literature reveals no similar instance of initiation of gastric ulcer with massive hemorrhage during phenylbutazone therapy.
REPORT OF A CASE
A 72-year-old white woman
Krainin P. GASTRIC ULCER WITH MASSIVE HEMORRHAGE FOLLOWING USE OF PHENYLBUTAZONE: REPORT OF A CASE. JAMA. 1953;152(1):31–32. doi:10.1001/jama.1953.63690010007007f
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: